Effect of pravastatin on body composition and markers of cardiovascular disease in HIV-infected men--a randomized, placebo-controlled study
OBJECTIVES: To determine the effect of the 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitor, pravastatin, on markers of cardiovascular risk and lipodystrophy in HIV-infected, protease inhibitor (PI)-treated men with hypercholesterolaemia. METHODS: A randomized, placebo-controlled, 16-week study was carried out on 33 HIV-infected, hypercholesterolaemic men (fasting total cholesterol > 6.5 mmol/L) on PI-containing therapy. Patients commenced dietary assessment and advice at week 0 and were randomized to 12 weeks pravastatin (40 mg each night) or placebo from week 4. The primary endpoint was the time-weighted change (TWAUC) in total cholesterol from week 0. Secondary endpoints included TWAUC cholesterol from week 4 (start of pravastatin), total and regional body fat, fasting lipids, glucose, insulin, and markers of cardiovascular risk. RESULTS: Of 33 men randomized (pravastatin n = 16, mean age 48 years), 31 completed the study. Groups were matched for baseline cholesterol and body composition. Although there was no significant between-group difference in TWAUC cholesterol from week 0 (pravastatin -0.6 +/- 1.0 versus placebo -0.4 +/- 1.0 mmol/L/week; P = 0.8), TWAUC cholesterol from week 4 decreased more in the pravastatin group (-0.8 +/- 1.0 versus -0.3 +/- 0.9 mmol/L/week; P = 0.04). Neither triglycerides nor dietary intake changed. Subcutaneous fat increased significantly with pravastatin (+0.72 +/- 1.55 versus +0.19 +/- 0.48 kg change in limb fat, P < 0.04; +5.2 +/- 8.7 versus -1.3 +/- 13.7 cm change in abdominal subcutaneous fat, P = 0.02). Apart from homocystine, which decreased in the pravastatin group, there were no significant differences in other cardiovascular, lipid or glucose parameters. CONCLUSIONS: Despite limited effects on cholesterol, 12 weeks use of pravastatin 40 mg each night in HIV-infected men with hypercholesterolaemia resulted in significant increases in subcutaneous fat.
|Authors||Mallon, P. W.;Miller, J.;Kovacic, J. C.;Kent-Hughes, J.;Norris, R.;Samaras, K.;Feneley, M. P.;Cooper, D. A.;Carr, A. :|
|Responsible Garvan Author|
|URL link to publisher's version||http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&dopt=Citation&list_uids=16603852|